|Back||Reported Adverse Drug Reaction Cases|
|Osteonecrosis of the jaw with bisphosphonates|
ADRAC has previously drawn attention to the problem of osteonecrosis of the jaw (maxilla or mandible) occurring in the context of treatment with bisphosphonates.1 Further Australian cases have been published.2,3 Up to June 2006 ADRAC has received 106 reports of this type, as shown below:
A recent review of 368 published case reports of ONJ found that 94% involved patients with multiple myeloma or bony metastases who were receiving intravenous bisphosphonates.4 A small proportion, however, involved patients receiving oral bisphosphonates for treatment of osteoporosis. This review also found that 60% of cases were preceded by a dental surgical procedure, usually dental extraction. The mechanism of ONJ is unknown. Bisphosphonates may impair bone vascularity or immune mechanisms which may be of particular importance in the jaw because of the bacterial flora of the mouth and repeated bacterial exposure with chewing. Bisphosphonate-induced reduction of bone turnover may cause adynamic bone and impair healing of the socket after tooth extraction.4
Prevention is of the utmost importance.4 Accordingly, any patient being considered for bisphosphonate treatment should be informed of the symptoms of ONJ and, if they occur, to bring these to the attention of their dental practitioner. Therapy should only be initiated if individual risk versus benefit assessment is thought to be favourable. Dental assessment and treatment should be completed before commencing bisphosphonate treatment. Patients receiving bisphosphonates should be strongly advised to tell their dentist that they are taking these medicines before any dental procedure is carried out.
Recognition: Health professionals should be aware of the presenting clinical features of this condition, which include altered local sensation (hyperaesthesia or numbness), maxillofacial pain, "toothache", denture sore spots, loose teeth, exposed bone in the oral cavity, impaired healing, recurrent or persistent soft tissue infection in the oral cavity, and marked oral odour. The onset can be from months to years after commencing bisphosphonate therapy.
Management: The risk of osteonecrosis is significantly increased after dental extraction.4 Any patient in whom the diagnosis of osteonecrosis of the jaw is suspected or confirmed should be referred for expert management. Antibiotics, antiseptic mouth rinses, withdrawal of bisphosphonates and removal of loose sequestra have been reported to be beneficial in some cases.4 Extensive surgical excision/debridement of the necrotic tissue has so far proven to be ineffective and may worsen the condition.
Australian Adverse Drug Reactions Bulletin, Volume 25, Number 4, August 2006
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
|» Applications Forms
» Forms & Fees
» Licence Conditions
» Health, Pharma. Policies & Reports
» Govt. Bodies
» Information Centre
|» Regulatory News
» Research News
» News in Hindi
» Contact Us
DrugsControl.org - Jaipur, INDIA. All Rights Reserved |
||Site last updated: December 30, 1899 at|